Your lower back aches. Your head is pounding. The knee you hurt skiing is acting up, so you reach for an over-the-counter painkiller. No big deal, right?
It turns out that more than 450 drugs (some prescription only, others over the counter) can wreak havoc on hearing. These ototoxic medications — a term that literally means poison for the ears — are particularly risky for older adults.
"People need to know not only what types of medications cause ototoxic hearing loss, but also that combining medications, taking them in higher doses than prescribed or taking them over a long period of time can lead to problems," says Sharon G. Curhan, a physician and clinical researcher at Brigham and Women's Hospital in Boston. Doctors still don't understand exactly why these medications hurt hearing, but they suspect that damage to the hair cells or blood vessels inside the inner ear may be to blame.
If you're taking any of the following, here's what you need to know.
Aspirin is a very safe drug, but it's not harmless. Unfortunately, people tend to reach for it every time they have even a minor ache or pain. While experts have long known that high doses of aspirin can damage hearing, they've recently discovered that even moderate doses can be ototoxic. Ditto for other nonsteroidal anti-inflammatory drugs such as naproxen (Aleve), ibuprofen (Advil) and diclofenac (Voltaren).
Fluoroquinolones such as Cipro and Levaquin are prescribed too often for bronchitis or sinus infections, when they should be reserved for the most intractable bugs, experts say. Also: The "mycin" family — gentamicin, erythromycin, vancomycin and neomycin — can be harmful.